Arizona, 2005

Flash Flood in Arizona, August 14, 2005

August 14, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 14, 9:23 AM MST, 37 minutes earlier.

Area forecast discussion, Aug 14, 9:23 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
923 AM MST SUN AUG 14 2005

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHWEST NEW
MEXICO TODAY AS ANOTHER DISTURBANCE DROPS DOWN THE CALIFORNIA COAST.
INITIALLY THESE TWO SYSTEMS WILL ENHANCE THUNDERSTORM DEVELOPMENT
TODAY...PARTICULARLY FROM TUCSON EAST. HOWEVER AS THE WEST COAST LOW
TURNS WINDS ALOFT TO THE SOUTHWEST ON MONDAY...DRIER AIR WILL SPREAD
INTO SOUTHERN ARIZONA. BY MIDWEEK...THUNDERSTORMS WILL BE CONFINED
ONLY TO THE MOUNTAINS. HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER
NEW MEXICO BY NEXT WEEKEND...WHICH WILL BRING DEEPER MOISTURE BACK
INTO THE REGION.
&&

.DISCUSSION...RATHER BUSY THIS MORNING WITH FLASH FLOODING ACROSS
PARTS OF OUR CWA. THE MAIN CONCERN TODAY WILL BE THE POTENTIAL FOR
ADDITIONAL FLASH FLOODING AS STORMS CONTINUE TO DEVELOP AND MOVE
WESTWARD TOWARD THE LOWER DESERTS. THE NEXT AREA OF CONCERN WILL BE
TUCSON...GREEN VALLEY...SOUTHEAST PINAL COUNTY AND THE REST OF SANTA
CRUZ COUNTY. WILL LIKELY BE ISSUING ADVISORIES OR WARNINGS FOR THESE
AREAS YET THIS MORNING.
&&

.PREV DISCUSSION...ISSUED AT 619 AM MST SUN AUG 14 2005 BY PYTLAK.
CLOSED UPPER LOW CONTINUES TO THROW SURPRISES AT US THIS MORNING.
TSTMS HAVE FIRED AS EXPECTED AT THE NOSE OF THE DRY SLOT. WHAT I DID
NOT EXPECT WAS FOR THE PRECIP TO WRAP SO FAR BACK INTO SE AZ. KEMX
VWP IS SHOWING A WEAK E FLOW GRADUALLY LOWERING THROUGH THE
TROPOSPHERE, WHICH SUGGESTS THE DEVELOPMENT OF A COLD CONVEYOR
BELT. THAT IS AN INTERESTING DEVELOPMENT, BE NOT SURPRISING GIVEN
HOW WOUND UP THE LOW IS JUST S OF THE NM BOOTHEEL. WITH MORE SHOWERS
FILLING IN AS FAR W AS KTUS, HAVE DECIDED TO RAISE POPS A LITTLE
MORE FROM KTUS E, ADD SOME +RA WORDING TO ZONE 35, INCREASE THE
CLOUD COVER, AND LOWER TEMPS A NOTCH. IT WILL BE INTERESTING TO SEE
IF THE CLOUDS AND MORNING PRECIP CAN SHUT US DOWN LATER TODAY. KTUS
12Z SOUNDING SHOWS A TRIGGER TEMP OF ONLY 84F, BUT MODIFYING FOR
86/60 STILL YIELDS A CAPE AROUND 1300 J/KG.

ALSO NOTICED THE 06Z GFS CAME IN LOOKING SIMILAR TO THE 06Z ETA.
BOTH HAVE FAIRLY HIGH POPS BUT ARE MORE REASONABLE IN KEEPING THE
HEAVIER QPF IN THE E CWA. OUR CURRENT QPF FORECAST COVERS THAT
GENERAL IDEA. ALTHOUGH THE GFS LOOKS WAY OFF IN THE SHORT TERM, ITS
SOLUTION AFTER TONIGHT STILL LOOKS GOOD AND IN LINE WITH PREVIOUS
TRENDS, THE ENSEMBLE MEAN, AND OTHER MEDIUM RANGE MODELS. STARTING
MON THE SW FLOW WILL RESUME AND BRING DRIER AND MUCH WARMER AIR INTO
ALL OF SE AZ. INITIALLY THE SW FLOW WILL BANK TSTMS UP ALONG THE
RIM. BUT FOR TUE/WED/THU, THE MID LEVELS WILL SIMPLY BE TOO WARM TO
GET ANYTHING MORE THAN ISOLATED MOUNTAIN TSTMS. THE LOW LEVEL FLOW
WILL REMAIN WEAK, THOUGH, SO LOW LEVEL MOISTURE WILL NOT ENTIRELY
DEPART. THAT WILL SET THE STAGE FOR DAYS 5-7 ONCE THE WESTERLIES
RETREAT N AND THE W EXTENSION OF THE BERMUDA HIGH BUILDS BACK INTO
NM. BY DAY 6 THE GFS HAS OUR 700MB DEWPOINTS BACK UP TO MONSOONAL
LEVELS WITH 500MB TEMPS COOLING AFTER PEAKING AT AROUND -3C. THIS
2-3 DAY LULL WILL ALLOW TEMPS TO CLIMB BACK TO NORMAL, WHICH IN TURN
WILL ALLOW THE THERMAL LOW TO REDEVELOP AND OPEN THE DOOR FOR GULF
OF CA MOISTURE. WILL CONTINUE TREND OF SLOWLY BRING POPS BACK TOWARD
CLIMO NEXT WEEKEND.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 10:45 AM MST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST SAT AUG 13 2005

AZZ019-029>035-141400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1045 AM MST SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...A SUFFICIENT SUPPLY OF MOISTURE TO SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS REMAINED ACROSS SOUTHEAST ARIZONA TODAY.
THIS MOISTURE SUPPLY WILL GRADUALLY SHIFT FARTHER EAST THIS
COMING WEEK AS A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE
REGION. THIS DRIER AIR WILL RESULT IN WARMER AFTERNOON TEMPERATURES
AND A DAY-TO-DAY DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE
OF THE WEEK.

DISCUSSION...MOISTURE ACROSS SOUTHEAST ARIZONA REMAINED SUFFICIENT
ENOUGH TO SUPPORT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND
EVENING. A LOW PRESSURE DISTURBANCE SPINNING OVER NORTHERN BAJA THIS
MORNING WILL LIFT NORTHEAST TODAY PROVIDING SOME UPPER LEVEL
SUPPORT FOR ORGANIZED THUNDERSTORMS LATER THIS EVENING.
THE COMBINATION OF ABUNDANT MOISTURE...SURFACE HEATING...AND LARGE
SCALE LIFT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM
SOUTHEAST PINAL...EASTERN PIMA...AND SANTA CRUZ COUNTIES EAST INTO
SOUTHWEST NEW MEXICO. DRIER AIR SPREADING INTO CENTRAL AND WESTERN
PIMA COUNTY WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY TO
ISOLATED FOR LATE THIS AFTERNOON AND EVENING.

DUE TO HEAVY RAINFALL YESTERDAY...RATHER HIGH MOISTURE CONTENT...
AND A WEAK STEERING FLOW...THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE HEAVY DOWNPOURS WHICH MAY LEAD TO RUNOFF
PROBLEMS. THE AREAS OF CONCERN WILL BE ACROSS SANTA CRUZ...EASTERN
PIMA...AND GRAHAM COUNTIES WHERE LOCALIZED RAINFALL AMOUNTS OF 1 TO 2
INCHES WERE REPORTED WITH YESTERDAYS STORMS. FROM TUCSON WEST...THE
MAIN THREAT WILL BE STRONG THUNDERSTORM WINDS DUE TO THE DRIER AIR
SPREADING INTO THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK
AS A DRIER WESTERLY ALOFT ALOFT DEVELOPS OVER THE REGION. THIS DRIER
AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 68 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 14, 10:00 AM MST to 11:45 AM MST
Where
Pima County, Three Pts
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.083, -111.317

Road flooding in Town of Three Points caused a vehicle to become stuck in a flooded roadway, leading to a swift water rescue and the drowning of a 3 year-old little boy. Also, mud and water flooded a residential garage, and Brawley Wash flooded Mile Wide Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Pima2005-08-143MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469141.